Alert archive / Oregon / High Wind Watches in 2017

High Wind Watch 9, NWS Medford, OR

February 19, 2017Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high wind watch at Feb 19, 2017, 2:34 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 20, 2017, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 19, 2017, 2:34 PM PST (22:34 UTC)
In effect from
Feb 20, 2017, 4:00 AM PST
Expired
Feb 19, 2017, 9:02 PM PST
In force
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS76 KMFR 192234
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
234 PM PST Sun Feb 19 2017

...Two strong storms offshore will bring moderate to strong winds
to much of Southern Oregon and Northern California...

CAZ081-201215-
/O.CAN.KMFR.HW.A.0008.170220T0600Z-170220T1800Z/
/O.NEW.KMFR.HW.A.0010.170221T0600Z-170221T1800Z/
/O.CON.KMFR.WI.Y.0011.000000T0000Z-170221T0000Z/
Central Siskiyou County-
Including the cities of Yreka and Weed
234 PM PST Sun Feb 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST MONDAY...
...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING... 

* Winds and timing...South 25 to 35 mph with gusts to 50 mph.
  Winds will diminish some Monday afternoon but will increase
  again, potentially gusting to 60 mph Monday night.

* Locations include...Interstate 5 from Weed to Yreka.

* Impacts...Travel may become difficult for lightweight and high 
  profile vehicles. 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution. 

A High Wind Watch means there is the potential for a hazardous 
high wind event. Sustained winds of at least 40 mph, or gusts of 
58 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

$$

ORZ030-031-201215-
/O.UPG.KMFR.HW.A.0008.170220T0600Z-170220T1800Z/
/O.NEW.KMFR.HW.W.0009.170220T1200Z-170221T0000Z/
/O.EXT.KMFR.WI.Y.0011.000000T0000Z-170221T0000Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
234 PM PST Sun Feb 19 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM PST MONDAY...

* Winds and Timing...25 to 35 mph with gusts to 50 mph through
  this evening. Winds will increase to 30 to 40 mph with gusts to
  60 mph in Warning area Monday morning. Winds will diminish
  Monday afternoon but may approach high wind criteria again 
  Monday night and Tuesday.

* Warning locations include...High terrain and Highway 31 from
  Paisley to Summer Lake.

* Advisory locations include...Adel.

* Impacts...Travel will become difficult for lightweight and high
  profile vehicles. Loose objects may be blown around.

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

A Wind Advisory means that winds of 35 mph are expected with 
higher gusts possible. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra 
caution.

&&

$$

CAZ085-201215-
/O.NEW.KMFR.HW.W.0009.170220T1200Z-170221T0000Z/
/O.EXA.KMFR.WI.Y.0011.000000T0000Z-170221T0000Z/
Modoc County-
234 PM PST Sun Feb 19 2017

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM PST MONDAY...

* Winds and Timing...25 to 35 mph with gusts to 50 mph through
  this evening. Winds will increase to 30 to 40 mph with gusts to
  60 mph in Warning area Monday morning. 

* Warning locations include...Warner mountains including Cedar
  Pass on Highway 299.

* Advisory locations include...Alturas.

* Impacts...Travel will become difficult for lightweight and high
  profile vehicles. Loose objects may be blown around.

* View the hazard area in detail at http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$

ORZ021-022-201215-
/O.NEW.KMFR.HW.A.0009.170220T1200Z-170220T2100Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of North Bend, Reedsport, Bandon, 
Port Orford, Brookings, Harbor, and Gold Beach
234 PM PST Sun Feb 19 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON...

* Winds...South 30 to 40 mph are possible with gusts to 60 mph.

* Timing...Winds will increase from south to north early Monday
  morning, peaking in the northern areas near Coos Bay late Monday
  morning.

* Confidence...There is still considerable uncertainty regarding
  the track of the low that could bring high winds. Confidence
  will likely increase this evening.

* Locations include...Brookings, Port Orford, Coos Bay including
  Highway 101.

* Impacts...Travel may become difficult on area roadways due to 
  strong winds and driving rain. Power outages are possible.

* View the hazard area in detail at http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
591 
WWUS76 KMFR 200502
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
902 PM PST Sun Feb 19 2017

CAZ081-201715-
/O.UPG.KMFR.HW.A.0010.170221T0600Z-170221T1800Z/
/O.NEW.KMFR.WI.Y.0012.170221T0900Z-170222T0000Z/
/O.NEW.KMFR.HW.W.0010.170221T0900Z-170222T0000Z/
/O.EXT.KMFR.WI.Y.0011.000000T0000Z-170220T1800Z/
Central Siskiyou County-
Including the city of Weed
902 PM PST Sun Feb 19 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 4 PM PST TUESDAY...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST TUESDAY...

The National Weather Service in Medford has upgraded the Tuesday
High Wind Watch to a High Wind Warning...which is in effect from 
1 AM to 4 PM PST Tuesday. A Wind Advisory has also been issued. 
This Wind Advisory is in effect from 1 AM to 4 PM PST Tuesday. 

* Winds and timing: South 25 to 35 mph with gusts to 50 mph. Winds
  will diminish some Monday afternoon but will increase again,
  potentially gusting to 60 mph Monday night into Tuesday morning.

* Locations in the advisory include: Much of the Shasta Valley,
  including Montague and the areas around Weed.  

* Locations in the Warning include: Weed, Interstate 5 from Weed
  to Grenada, and Highway 97 northeast of Weed.

* Impacts: Travel may become difficult for lightweight and high
  profile vehicles.

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ021-022-201715-
/O.UPG.KMFR.HW.A.0009.170220T1200Z-170220T2100Z/
/O.EXB.KMFR.HW.W.0009.170220T0900Z-170220T2100Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of North Bend, Reedsport, Bandon, 
Port Orford, Brookings, Harbor, and Gold Beach
902 PM PST Sun Feb 19 2017

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 1 PM PST MONDAY...

The National Weather Service in Medford has upgraded the High Wind
Watch to a High Wind Warning...which is in effect from 1 AM to 1 
PM PST Monday. 

* Winds: South 40 to 45 mph with gusts to 65 mph. Winds will be
  stronger at headlands and other exposed areas. 

* Locations include: Brookings, bandon, Gold Beach, Port Orford,
  Coos Bay, Charleston, and Highway 101. 

* Impacts...Travel may become difficult on area roadways due to
  strong winds and driving rain. Power outages and tree damage are
  possible.

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$

CAZ085-ORZ030-031-201715-
/O.EXT.KMFR.HW.W.0009.170220T1200Z-170222T0300Z/
/O.EXT.KMFR.WI.Y.0011.000000T0000Z-170222T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Alturas, Bly, and Lakeview
902 PM PST Sun Feb 19 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST TUESDAY...
...HIGH WIND WARNING NOW IN EFFECT FROM 4 AM MONDAY TO 7 PM PST
TUESDAY...

* Winds and Timing: 25 to 35 mph with gusts to 50 mph through this
  evening. Winds will increase to 30 to 40 mph with gusts to 60
  mph in Warning area. Winds will diminish Monday afternoon but
  will strengthen to warning levels again Monday night and
  Tuesday. 

* Warning locations include: Highway 140 east of Lakeview, Highway
  31 from Paisley to Summer Lake, Highway 299 at Cedar Pass, and
  the high terrain of Lake and Modoc counties. 

* Advisory locations include: Alturas, Lakeview, Adel, Silver
  Lake, Bly, Canby, and portions of highways 140, 395, 31, 139 and
  299. 

* Impacts: Travel will become difficult for lightweight and high
  profile vehicles. Loose objects may be blown around or lost. 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ084-ORZ029-201715-
/O.EXB.KMFR.WI.Y.0011.170220T1200Z-170222T0300Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
902 PM PST Sun Feb 19 2017

...WIND ADVISORY IN EFFECT FROM 4 AM MONDAY TO 7 PM PST TUESDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 4 AM Monday to 7 PM PST
Tuesday. 

* Winds and Timing: 25 to 35 mph with gusts to 50 mph through
  Monday morning. After a brief break Monday afternoon and
  evening, winds will strengthen again Monday night into Tuesday
  morning.

* Locations include: Bonanza, Modoc Point, Macdoel, Dorris, and
  portions of highways 140 and 97. 

* Impacts: Travel will become difficult for lightweight and high
  profile vehicles. Loose objects may be blown around.

* View the hazard area in detail at 
  http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.


&&

$$

BPN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Feb 19, 8:03 AM PST, 6 hours 31 minutes earlier.

Area forecast discussion, Feb 19, 8:03 AM PST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
803 AM PST Sun Feb 19 2017

.DISCUSSION...Rain and snow are affecting the forecast area this
morning as another front moves through from west to east. Snow
levels, per observations, are about 3000 feet this morning so the
forecast looks on track. Winter Weather Advisories continue for
the mountains of Siskiyou County as well as the Siskiyous and
Cascades in Oregon, generally about 3000 feet. Precipitation
will diminish this afternoon and road temperatures will warm, so
may be able to end these Advisories early than the 1pm scheduled
ending time.

A very active weather pattern continues through Tuesday at least.
We'll be examining the expected impacts of the northern edges of
an Atmospheric River impacting the area, bringing moderate to
heavy precipitation, and two surface lows approaching the coast
that will bring windy conditions to much of the forecast area.
Exactly how windy is a question we'll be attempting to answer
today. Please see the previous discussion below for details on the
active weather pattern and the cooling trend/lowering snow levels
after Tuesday.

&&

.AVIATION...19/12Z TAF CYCLE...Areas of MVFR/IFR cigs with higher
terrain obscured will persist through this morning with widespread
showers, breezy south winds, and freezing levels of around 3000 to
4000 feet above sea level. Late this morning and into the
afternoon, expect conditions to improve somewhat mostly VFR with
areas of MVFR, and showers gradually decreasing in coverage and
intensity. -BPN/Sven

&&

.MARINE...Updated 400 AM PST Sunday 19 February 2017...South winds
will slowly decrease through the day and into tonight. High long
period swell will build over the waters late today. Two storms could
impact the waters Sunday night through Monday night with the
potential for gales and very steep seas before conditions improve
toward midweek. Sven

&&

.PREV DISCUSSION... /Issued 350 AM PST Sun Feb 19 2017/

DISCUSSION...Deep low pressure over the northeast Pacific will
continue to usher in wet and windy weather at times to the region
through Tuesday. Thereafter through late week the weather will
turn colder as the trough migrates across the Pacific Northwest
and a cold northerly flow sets up.

The trough passing through this morning is accompanied by
unstable conditions over the coastal waters north of Cape Blanco
where several lightning strikes are being observed in cell
clusters moving onshore around Florence. Conditions will remain
similar there through the day with the instability moving off to
the north by evening. Meanwhile, moist onshore flow and ample
dynamics will provide widespread moderate shower activity inland
across the west side and Cascades. A winter weather advisory
continues through the morning with snow levels between 3000-3500
feet. 2 to 5 inches of additional accumulation looks likely today
across the Cascades and Siskiyous but precipitation rates will
taper off by afternoon as snow level rise in flow transitioning to
southerly.

The GFS and ECMWF are somewhat similar in advertising a deep
surface low to move from south to north through the coastal waters
late tonight through Monday morning. A gale warning has been
issued for this event. In addition, high wind watches have been
issued for the Shasta Valley and Summer Lake areas as southwest
flow between 700-500 millibars increases to 60 to 85 kts.
Increasing precipitation rates will occur with heavy rain mainly
on tap for the coast through Josephine county and Siskiyou
county.

Yet another short wave will roll through Monday night into early
Tuesday with a period of heavy rain and mountain snows. Will need
to watch the surface low forecast as the GFS is indicating another
fairly strong surface low to move up the coastal waters with a
potential high wind event. Not seeing a lot of agreement in the
operational solutions or ensembles so confidence is marginal at
this time. Despite the wind uncertainties, confidence on
precipitation amounts is pretty good.

The Scott River at Fort Jones and the Klamath River at Seiad
Valley are forecast to get close to flood stage by Tuesday morning.
A hydrologic Outlook is in effect for these areas and flood
watches may be required later this morning or this afternoon after
coordination with the River Forecast Center in Sacramento. Storm
total precipitation amounts from Curry through southern Josephine
and Siskiyou Counties will range from 2 to 6 inches from this
morning through Tuesday.

The pattern transitions to a cool and showery regime later in the
week with snow levels dipping to valley floors across the west
side Thursday through the weekend. Some low elevation snow
accumulations look possible, but details are fairly uncertain at
this time. Have knocked down some of the temperature forecasts in
this time frame several degrees.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 10 PM PST Monday for ORZ030-031.
     High Wind Watch from this evening through Monday morning for
     ORZ030-031.
     Winter Weather Advisory until 1 PM PST this afternoon ABOVE 3000
     FEET for for ORZ025>028.

CA...Winter Weather Advisory until 1 PM PST this afternoon for
     CAZ082-083.
     Winter Weather Advisory until 1 PM PST this afternoon for
     CAZ080.
     Wind Advisory until 4 PM PST Monday for CAZ081.
     High Wind Watch from this evening through Monday morning for
     CAZ081.

Pacific Coastal Waters...Small Craft Advisory until 7 AM PST Monday for
     PZZ350-356-370-376.
     Gale Warning from 7 AM to 4 PM PST Monday for
     PZZ350-356-370-376.
     Hazardous Seas Warning from 7 AM to 4 PM PST Monday for
     PZZ350-356-370-376.

NSK/MTS/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:20 AM PSTGale WarningMFR25 hr
Feb 19, 3:20 AM PSTHazardous Seas WarningMFR44 hr
Feb 19, 3:32 AM PSTHigh Wind WatchMFRKlamath, Lake11 hr
Feb 19, 1:48 PM PSTWinter Storm WarningMFRKlamath, Lake44 hr
Feb 19, 2:00 PM PSTFlood WatchMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath43 hr
Feb 19, 2:34 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake47 hr

Nearby

High Wind Watches in Oregon, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.